Indiana, 2016Flood in Indiana, July 4, 2016
July 4, 2016 · NWS PAH · 1 event in 1 county or zone
A large complex of thunderstorms moved eastward across southwest Indiana during the morning hours. The storms occurred in a warm and humid air mass to the south of a stationary front extending from central Missouri to central Indiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large complex of thunderstorms moved eastward across southwest Indiana during the morning hours. The storms occurred in a warm and humid air mass to the south of a stationary front extending from central Missouri to central Indiana. The storms produced very heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 4, 2:08 AM CST, 5 hours 22 minutes earlier.
Area forecast discussion, Jul 4, 2:08 AM CST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
308 AM CDT MON JUL 4 2016
.SHORT TERM...(Today through Wednesday night)
Issued at 308 AM CDT Mon Jul 4 2016
As of 08Z, one band of showers and thunderstorms is trying to
lift northeast across southern Illinois and west Kentucky, while
an MCS approaches southeast Missouri. The overall eastward motion
of the weak MCS will lead to considerable coverage of showers and
storms early this morning, with heavy rainfall the primary
concern.
The big question is how much redevelopment will occur this
afternoon and evening before the pathetic cool frontal wind shift
arrives. We will have a very soupy airmass in place over the
entire area, as the warm front/outflow boundary is expected to
lift back north of the region this afternoon. There should be some
lift with the mid/upper-level trough expected to move through the
region, but it is a bit messy, and there could be some subsidence
behind this morning's impulse. So, it is not a slam dunk that we
will have more than widely scattered convection this afternoon and
evening.
With precipitable waters in the 2.25-2.5" range, heavy rain will
be a major concern again today. The environment with respect to
severe potential does not look any better than yesterday, and may
actually be worse, so any severe weather should be rather limited.
Given that there have been several swaths of 3+" rains in the last
24 hours, have decided to expand the Flash Flood Watch southward
through all of west Kentucky and most of southern Illinois. Also
have extended it to 00Z this evening.
The precipitation should come to an end with the wind shift this
evening, and most of the area should be dry through Tuesday.
Things get muddled heading into Tuesday night and Wednesday, as
most of the 00Z guidance brings a disturbance eastward through the
region. Will have chance pops focused in the east, but could see
it throughout the area.
Heat indices will once again climb over 100 over southeast
Missouri Tuesday, and over most of the region Wednesday.
.LONG TERM...(Thursday through Sunday)
Issued at 308 AM CDT Mon Jul 4 2016
The pattern should eventually amplify. For us, that means a
transition from the southern extent of westerlies to a more
northwesterly flow aloft. The pattern will be unsettled with daily
convective chances expected. It will be hot and humid Thursday and
Friday, with only slight relief over the weekend as a front is
forecast to backdoor the area from the NE. Some strong storms and
heavy rainfall possible. Stayed with blend guidance for temps.
&&
.AVIATION...
Issued at 1212 AM CDT Mon Jul 4 2016
WFO PAH TAFs will vary from VFR to periodically MVFR/IFR ceilings
and visibilities through 06z Tuesday...as periodic shortwaves move
through the area. The most pessimistic conditions (mainly cigs) will
prevail north of the Ohio River. Given the low probability of
thunderstorms directly over each TAF site, utilized vicinity
thunderstorms with showers to address variability at each location
in time and space. Behind a warm front, southwesterly winds will
take over after sunrise.
&&
.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through this evening for ILZ075>078-081>083-
085>087-089>091-094.
MO...None.
IN...Flash Flood Watch through this evening for INZ081-082-085>088.
KY...Flash Flood Watch through this evening for KYZ001>022.
&&
SHORT TERM...DRS
LONG TERM...CN
AVIATION...DBHazardous weather outlook, Jul 4, 2:29 AM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
329 AM CDT MON JUL 4 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
329 AM CDT MON JUL 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
REGION TODAY AND THIS EVENING. HEAVY RAINFALL WILL BE THE PRIMARY
CONCERN...BUT A FEW STORMS MAY PRODUCE DAMAGING WINDS. A FLASH
FLOOD WATCH IS NOW IN EFFECT UNTIL 7 PM FOR AREAS ALONG AND EAST
OF A LINE FROM MT VERNON ILLINOIS TO HICKMAN KENTUCKY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A CHANCE OF THUNDERSTORMS IS FORECAST FOR ALL OR A PORTION OF THE
REGION FROM TUESDAY THROUGH SUNDAY. LOCALLY HEAVY RAINFALL AND
LIGHTNING WILL BE THE PRIMARY CONCERNS.
AFTERNOON HEAT INDEX VALUES WILL TOP OUT FROM 100 TO 105 OVER
SOUTHEAST MISSOURI TUESDAY...AND OVER THE ENTIRE AREA FROM
WEDNESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DRS
In the hours before
Local storm report, Jul 4, 5:57 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
657 AM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY RAIN EAST PRAIRIE 36.78N 89.38W
07/04/2016 M4.00 INCH MISSISSIPPI MO TRAINED SPOTTER
STORM TOTAL RAINFALL...SO FAR.
0600 AM HEAVY RAIN CARMI 38.09N 88.17W
07/04/2016 M4.30 INCH WHITE IL PUBLIC
APPROXIMATELY A 48-HOUR RAINFALL...AND IT IS STILL
POURING.
&&
DRSLocal storm report, Jul 4, 6:33 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
733 AM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 AM FLOOD CROSSVILLE 38.16N 88.06W
07/04/2016 WHITE IL TRAINED SPOTTER
OBSERVER REPORTS SMALL STREAM FLOODING NEAR HIS HOME,
COULD BE AFFECTING ROADS IN THE AREA. HEAVY RAIN FOR
COUPLE OF HOURS.
&&
DPLocal storm report, Jul 4, 7:08 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
808 AM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM HEAVY RAIN MURRAY 36.61N 88.32W
07/04/2016 M5.46 INCH CALLOWAY KY TRAINED SPOTTER
OBSERVER IN MURRAY REPORTS A STORM TOTAL OF 5.46 INCHES
AS OF ABOUT 4 AM WHEN RAIN STOPPED.
&&
DPLocal storm report, Jul 4, 7:16 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
816 AM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 SE EVANSVILLE 37.97N 87.53W
07/04/2016 M0.00 INCH VANDERBURGH IN TRAINED SPOTTER
OBSERVER REPORTS 24 HOUR TOTAL OF 3.80 INCHES, WITH
ANOTHER PERIOD OF HEAVY RAIN JUST STARTING, AT ANGEL
MOUNDS.
&&
DPLocal storm report, Jul 4, 7:28 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
828 AM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM FLOOD DARMSTADT 38.09N 87.58W
07/04/2016 VANDERBURGH IN TRAINED SPOTTER
OBSERVER REPORTS STREAMS FLOODING AND MANY PLACES WITH
WATER OVER ROADS IN THE AREA.
&&
DPFlood, Vanderburgh
- When
- July 4, 7:30 AM CST to 9:30 AM CST
- Where
- Vanderburgh County, 3.38 mi SSE of Evansville to 0.58 mi NW of Daylight
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.939, -87.516
Water-covered roads and small stream flooding was reported. A trained spotter on the southeast side of Evansville measured 4.3 inches in the past 24 hours.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Kentucky, July 4, 20165 injured · $500,000 · EF2 · 1 event
- Flood and Hail in Texas, July 4 to 5, 20161 death · $58,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in North Dakota, July 4, 2016$270,000 · 2.75 in hail · 8 events
- Hail and Damaging Winds in Mississippi, July 4 to 6, 2016$176,000 · 54 kt wind · 14 events
- Tornado and Damaging Winds in Kentucky, July 4, 2016EF1 · 33 events
- Tornadoes and Flash Flood in West Virginia, July 4, 2016$72,000 · EF0 · 15 events
- Damaging Winds in Tennessee, July 4, 2016$41,000 · 50 kt wind · 13 events
- Flash Flood and Damaging Winds in Kansas, July 4 to 8, 20161 injured · $30,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in North Dakota, July 4, 20162 in hail · 36 events
- Damaging Winds and Lightning Strike in Alabama, July 4, 2016$22,000 · 50 kt wind · 6 events
- Damaging Winds in Virginia, July 4, 2016$8,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in South Dakota, July 4, 20161 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642492.